Nebraska, 2016Winter Storm and Winter Weather in Nebraska, January 20 to 21, 2016
January 20 to 21, 2016 · NWS GID · 5 events in 5 counties and zones
Several inches of snow fell over southeastern portions of south central Nebraska late on this Wednesday afternoon and lasted into the nighttime hours. A band of snow lifted north out of Kansas and into much of south-central Nebraska.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several inches of snow fell over southeastern portions of south central Nebraska late on this Wednesday afternoon and lasted into the nighttime hours. A band of snow lifted north out of Kansas and into much of south-central Nebraska. This band's northward progress slowed and it actually stalled for a few hours Wednesday evening, as an upper-level low formed. This resulted in several inches of snow falling south and east of Hastings, with the highest amounts of 6 to 9 inches falling around the Kansas border region, especially in Thayer county. After midnight, the circulation associated with the upper low began moving southeast into eastern Kansas, with the intensity of the snow diminishing and the snow exiting back into Kansas.
This was mainly an upper-level system as surface features were not well defined. The shortwave trough was associated with a cold front that moved through the western United States during the day Wednesday. This front dropped south-southeast, missing the Central Plains. Only an inverted surface trough was over the region. In the upper-levels, low-amplitude northwest flow was over the United States with the mean ridge axis along the West Coast. A potent shortwave trough over the Pacific Northwest during the morning amplified and deepened as it emerged over the Plains during the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 20, 3:57 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 20, 3:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CST WED JAN 20 2016
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 356 PM CST WED JAN 20 2016
BIGGEST FORECAST ISSUE WILL BE SNOW AMOUNTS FOR TONIGHT.
SNOW HAS BEGUN A BIT EARLIER THAN ANTICIPATED IN OUR SOUTH IN
ADVANCE OF THE LONG-AWAITED APPROACHING WAVE WITHIN PROGRESSIVE
FLOW. BACKED UP THE START TIME OF THE ADVISORY FOR OUR KANSAS
COUNTIES TO INCLUDE THIS AFTERNOON. ALSO INCREASED SNOW AMOUNTS A
BIT IN OUR SOUTH...WHICH REQUIRED THE ADDITION OF A FEW COUNTIES ON
THE WESTERN EDGE OF THE WINTER WEATHER ADVISORY...TO INCLUDE
WEBSTER...SMITH...AND OSBORNE COUNTIES. EXPECTING A RATHER TYPICAL
13:1 RATIO FOR LIQUID TO SNOW.
FORECAST IS LARGELY ON TRACK FROM THE PREVIOUS FORECAST TONIGHT WITH
MINOR CHANGES MADE IN GENERAL. SNOWFALL MAY NOT FOLLOW A SMOOTH
TRANSITION FROM HEAVIER TO LIGHTER AMOUNTS FROM SOUTH TO NORTH...AS
WE COULD GET A FEW CONVECTIVE BANDS TO MOVE THROUGH...AS INDICATED
BY SHORT TERM MODELS SUCH AS HRRR AND RAP.
ANOTHER ISSUE MAY COME LATE THURSDAY AFTERNOON WHEN WE COULD LOSE
SATURATION IN THE DENDRITIC GROWTH ZONE BEFORE ALL OF THE LIGHT
LINGERING PRECIPITATION EXITS. IF THIS OCCURS...THEN WE COULD GET
SOME FREEZING DRIZZLE DEVELOP LATE AFTERNOON THURSDAY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 356 PM CST WED JAN 20 2016
HAZARDOUS WX POTENTIAL: NOTHING SIGNIFICANT FORESEEN AT THIS TIME.
ALOFT: SOME TEMPORARY PROGRESSION OF THE LONGWAVES WILL OCCUR AS THE
PERSISTENT E PAC TROF MOVES ONSHORE SAT AND INTO THE CNTRL USA SUN-
MON. THIS TROF WILL SHIFT INTO THE ERN USA BEYOND MON. THEN IT'S
BACK TO THE PATTERN DOMINATING THE PAST 2 WEEKS...WITH THE E PAC
TROF/WRN N AMERICA RIDGE REDEVELOPING.
SURFACE: CANADIAN HIGH PRES WILL CREST OVER THE FCST AREA THU NIGHT
INTO FRI. SAT THE FCST AREA WILL BE IN THE WARM SECTOR OF A CLIPPER
TRACKING ACROSS SRN CANADA. LEE CYCLOGENESIS WILL ENSUE SAT NIGHT
WITH THE APPROACH OF THE UPR TROF. A PAC COLD FRONT WILL SLIP THRU
SUN AS THIS LOW CONTS TO ORGANIZE OVER OK/KS. WPC HAS THIS LOW OVER
CNTRL MO AT 12Z/MON WHICH IS CLOSE TO THE 06Z/12Z GFS AND THE
00Z/12Z GEM. INTERESTINGLY...THE 12Z GFS ENSEMBLE MEAN IS ON THE
SLOW END OF THE GUIDANCE SPREAD (OVER ERN KS/OK) WHILE THE 00Z/12Z
EC AND THE 00Z ENSEMBLE MEAN ARE ON THE FASTER END OVER IA.
HIGH PRES OVERTAKES THE REGION MON AND SINKS INTO THE SRN PLAINS TUE-
WED. DOWNSLOPE-WARMED AIR SHOULD FLOOD THE PLAINS AS A COUPLE
CLIPPERS TRACK N OF THE FCST AREA.
SOME DAILY DETAILS...
THU NIGHT: A LITTLE LIGHT SNOW OR FRZG DRZL COULD LINGER INTO THE
EVENING HRS MAINLY HWY 81. CONFIDENCE IS LOW. OTHERWISE CLOUDY. KEPT
LOW TEMPS A LITTLE ABOVE NORMAL.
FRI: LOTS OF UNCERTAINTY ON DEPARTURE OF THE LOW CLOUDS...BUT THE
THERMAL TROF SHIFTING E IS A GOOD SIGN. HIGH TEMPS ARE LOW
CONFIDENCE. THE SNOW THAT FALLS TONIGHT WILL BE A PLAYER.
SAT: INCREASING/DESCENDING MULTI-LAYERED CLOUDS...ESPECIALLY IN THE
AFTERNOON. IT'S LOOKING VERY MILD...BUT AGAIN SNOW COVER A
MITIGATING FACTOR.
SUN: THE FCST IS CURRENTLY DRY...BUT IT'S POSSIBLE SOME LIGHT PRECIP
COULD BREAK OUT IN THE AFTERNOON. NOT EXACTLY SURE ON PRECIP TYPE AS
WETBULB COOLING COULD BE AN ISSUE IN THE INITIALLY DRY AIR BELOW 10K
FT.
THE LAST 2 RUNS OF THE OP MODELS ARE ALL OVER THE PLACE WITH VERY
LIGHT QPF AND AMTS SUN NIGHT. THE 12Z GFS ENSEMBLE DOES HAVE A 30%
PROBABILITY FOR .10" IN 24 HRS OVER S-CNTRL NEB. THE 12Z EC ENSEMBLE
IS SIMILAR. SO THERE COULD BE A TOUCH OF LIGHT WINTRY PRECIP.
MON: A LITTLE LIGHT SNOW COULD LINGER INTO THE MORNING. COLD SECTOR
WITH THERMAL TROF PASSING THRU. COLDER AND PROBABLY M/CLOUDY.
THE-WED: DRY AND QUIET WITH TEMPS MODERATING.
&&
.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1158 AM CST WED JAN 20 2016
CEILINGS AND VISIBILITY WILL CONTINUE TO BE QUITE VARIABLE AT THE
BEGINNING OF THE FORECAST AS AN AREA OF STRATUS PUSHES NORTH. LOW
CONFIDENCE FOR THE TIMING OF THE RETURN OF STRATUS/SNOW AS ANOTHER
WINTER SYSTEM COMES INTO PLAY. A TEMPORARY WINDOW OF MVFR
CONDITIONS IS EXPECTED THIS LATE AFTERNOON/EARLY EVENING BEFORE
CONDITIONS DETIORATE ONCE AGAIN.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR NEZ085>087.
KS...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR KSZ006-007-
018-019.
&&
SHORT TERM...HEINLEIN
LONG TERM...HALBLAUB
AVIATION...HEINLEINHazardous weather outlook, Jan 20, 5:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CST WED JAN 20 2016
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
212300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
500 PM CST WED JAN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR JEWELL...MITCHELL...
OSBORNE...SMITH...NUCKOLLS...THAYER AND WEBSTER COUNTIES THROUGH
THURSDAY MORNING...WHERE BETWEEN 2 AND 5 INCHES OF SNOW ARE
POSSIBLE. PLEASE REFER THE LATEST ADVISORY MESSAGE FOR ADDITIONAL
INFORMATION.
SNOW IS FORECAST FOR THE REST OF THE OUTLOOK AREA WHERE 1 TO 3
INCHES IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PERIODS OF LIGHT SNOW WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA THURSDAY...BUT LITTLE OR NO ADDITIONAL SNOW ACCUMULATION IS
EXPECTED. THERE IS A SLIGHT CHANCE A LITTLE FREEZING DRIZZLE COULD
DEVELOP FROM LATE AFTERNOON INTO THE EVENING HOURS...BEFORE THE
PRECIPITATION ENDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER...PLEASE RELAY STORM TOTAL SNOWFALL REPORTS OF 1 INCH OR
MORE TO THE NATIONAL WEATHER SERVICE IN HASTINGS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS
HEINLEIN/BILLINGS WRIGHT
In the hours before
Local storm report, Jan 20, 12:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 PM CST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW CENTRAL CITY 41.11N 98.00W
01/19/2016 M2.4 INCH MERRICK NE CO-OP OBSERVER
OFFICIAL STORM TOTAL SNOW FROM NWS COOP OBSERVER FROM
TUESDAY EVENT
&&
PFANNKUCHLocal storm report, Jan 20, 12:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1202 PM CST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 4 N HASTINGS 40.65N 98.39W
01/19/2016 M0.6 INCH ADAMS NE OFFICIAL NWS OBS
OFFICIAL HASTINGS TOTAL AT NWS OFFICE...STILL A FEW
FLURRIES FALLING BUT MEASURABLE SNOW LIKELY OVER
1200 PM SNOW GRAND ISLAND AIRPORT 40.97N 98.32W
01/19/2016 M1.5 INCH HALL NE OFFICIAL NWS OBS
OFFICIAL STORM TOTAL SNOW...ALL MEASURABLE AMOUNT FELL
6AM-NOON
1250 PM SNOW OSCEOLA 41.18N 97.55W
01/19/2016 M2.8 INCH POLK NE CO-OP OBSERVER
STORM TOTAL SNOWFALL...SNOW HAS ENDED
0100 PM SNOW CENTRAL CITY 41.11N 98.00W
01/19/2016 M2.4 INCH MERRICK NE CO-OP OBSERVER
OFFICIAL STORM TOTAL SNOW FROM NWS COOP OBSERVER FROM
TUESDAY EVENT
0247 PM SNOW 3 NE SHELBY 41.22N 97.39W
01/19/2016 M2.5 INCH POLK NE CO-OP OBSERVER
OFFICIAL STORM TOTAL SNOW FROM NWS COOP OBSERVER.
0300 PM SNOW 3 N YORK 40.91N 97.60W
01/19/2016 M1.0 INCH YORK NE CO-OP OBSERVER
OFFICIAL STORM TOTAL SNOW FROM NWS OBSERVER
0353 PM SNOW ST. PAUL 41.21N 98.46W
01/19/2016 M3.8 INCH HOWARD NE CO-OP OBSERVER
OFFICIAL STORM TOTAL SNOW FROM NWS OBSERVER
0530 PM SNOW ORD 41.60N 98.93W
01/19/2016 M2.7 INCH VALLEY NE CO-OP OBSERVER
OFFICIAL STORM TOTAL SNOW FROM NWS OBSERVER
&&
SUMMARY OF A FEW STORM TOTAL SNOW AMOUNTS FROM THE EVENT THAT MAINLY
OCCURRED DURING THE PRE-DAWN AND MORNING HOURS OF TUESDAY JAN 19TH
PFANNKUCHLocal storm report, Jan 20, 3:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM SNOW NATOMA 39.19N 99.02W
01/20/2016 E1.2 INCH OSBORNE KS PUBLIC
A LITTLE OVER 1 INCH IN THE LAST HOUR. SNOW STILL IN
PROGRESS.
&&
HALBLAUBWinter Weather, Webster
- When
- January 20, 5:00 PM CST to January 21, 10:00 AM CST
- Where
- Webster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 2 to 4 inches.
Winter Weather, Nuckolls
- When
- January 20, 5:00 PM CST to January 21, 9:00 AM CST
- Where
- Nuckolls forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 3 to 7 inches.
Winter Weather, Clay
- When
- January 20, 6:00 PM CST to January 21, 2:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 2 to 4 inches.
Winter Storm, Thayer
- When
- January 20, 6:00 PM CST to January 21, 9:00 AM CST
- Where
- Thayer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 5 to 9 inches.
Winter Weather, Fillmore
- When
- January 20, 7:00 PM CST to January 21, 2:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged from 2 to 4 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 20, 20162 deaths · 1 injured · $30,000 · 2 events
- Winter Weather in North Carolina, January 20, 20161 death · 1 injured · 2 events
- Winter Weather in Virginia, January 20, 20161 death · 1 event
- Blizzard and Heavy Snow in Tennessee, January 20, 201629 events
- Winter Storm and Winter Weather in Tennessee, January 20, 201621 events
- Winter Storm and Winter Weather in Georgia, January 20, 201621 events
- Winter Weather in Ohio, January 20, 201619 events
- Winter Weather in North Carolina, January 20, 201618 events
- Heavy Snow in Kentucky, January 20, 201617 events
- Winter Weather in Tennessee, January 20, 201615 events
- Dense Fog in California, January 20 to 22, 201613 events
- High Surf in Hawaii, January 20 to 21, 201613 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615085, 615086, 615083, 615087, 615084.